Alert archive / New Mexico / High Wind Warnings in 2023

High Wind Warning 20, NWS Albuquerque, NM

November 20, 2023Colfax County, Mora County, New Mexico

NWS Albuquerque, NM issued this high wind warning at Nov 20, 2023, 10:37 AM MST for Colfax County, Mora County, New Mexico. It was in force for 16 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 20, 2023, 10:37 AM MST (17:37 UTC)
Expired
Nov 21, 2023, 2:30 AM MST
In force
16 hr
Issued by
NWS Albuquerque, NM

Counties Colfax County, NM, Mora County, NM

The radar

The Cannon AFB radar (KFDX), 214 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 20, 5:00 PM MSTSNOW 43 E Angel Fire, NMAngel Fire Ski Resort.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 5.6 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2023-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2023-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

003 
WWUS75 KABQ 201737
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1037 AM MST Mon Nov 20 2023

NMZ228-210100-
/O.UPG.KABQ.WI.Y.0061.000000T0000Z-231121T0000Z/
/O.NEW.KABQ.HW.W.0020.231120T1737Z-231121T1200Z/
Far Northeast Highlands-
1037 AM MST Mon Nov 20 2023

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST TUESDAY...

* WHAT...North winds 25 to 40 mph with gusts up to 60 mph.

* WHERE...Far Northeast Highlands, including I-25 from Wagon Mound 
  to Raton.

* WHEN...Until 5 AM MST Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

&&

$$

NMZ230-210100-
/O.EXT.KABQ.WI.Y.0061.000000T0000Z-231121T1200Z/
Union County-
1037 AM MST Mon Nov 20 2023

...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM MST TUESDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Union County.

* WHEN...Until 5 AM MST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

NMZ231-232-234-235-210000-
/O.CON.KABQ.WI.Y.0061.000000T0000Z-231121T0000Z/
Harding County-Eastern San Miguel County-Quay County-Curry County-
1037 AM MST Mon Nov 20 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...North winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Curry County, Quay County, Eastern San Miguel County, and 
  Harding County.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on east to west 
  oriented roadways, including Interstate 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

24
2 follow-up statements
736 
WWUS75 KABQ 202346
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
446 PM MST Mon Nov 20 2023

NMZ231-232-234-235-210100-
/O.EXP.KABQ.WI.Y.0061.000000T0000Z-231121T0000Z/
Harding County-Eastern San Miguel County-Quay County-Curry County-
446 PM MST Mon Nov 20 2023

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Winds will continue to decrease through the evening, therefore the 
Wind Advisory will be allowed to expire.

$$

NMZ228-211200-
/O.CON.KABQ.HW.W.0020.000000T0000Z-231121T1200Z/
Far Northeast Highlands-
446 PM MST Mon Nov 20 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY...

* WHAT...North winds 25 to 40 mph with gusts up to 60 mph.

* WHERE...Far Northeast Highlands.

* WHEN...Until 5 AM MST Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

&&

$$

NMZ230-211200-
/O.CON.KABQ.WI.Y.0061.000000T0000Z-231121T1200Z/
Union County-
446 PM MST Mon Nov 20 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY...

* WHAT...North winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Union County.

* WHEN...Until 5 AM MST Tuesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

12
333 
WWUS75 KABQ 210930
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
230 AM MST Tue Nov 21 2023

NMZ228-211030-
/O.CAN.KABQ.HW.W.0020.000000T0000Z-231121T1200Z/
Far Northeast Highlands-
230 AM MST Tue Nov 21 2023

...HIGH WIND WARNING IS CANCELLED...

Strong winds have ended, so the High Wind Warning has been canceled.

$$

NMZ230-211030-
/O.CAN.KABQ.WI.Y.0061.000000T0000Z-231121T1200Z/
Union County-
230 AM MST Tue Nov 21 2023

...WIND ADVISORY IS CANCELLED...

Strong winds have ended, so the Wind Advisory has been canceled.

$$

44

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Nov 20, 4:32 AM MST, 6 hours 5 minutes earlier.

Area forecast discussion, Nov 20, 4:32 AM MST, 6 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
432 AM MST Mon Nov 20 2023

...New AVIATION...

.SYNOPSIS...
Issued at 234 AM MST Mon Nov 20 2023

One more day of valley rain showers and higher elevation snow
showers is expected across central and far northeast NM on the
backside of a storm system over the Great Plains. It will be
cooler across eastern New Mexico behind a cold front with strong
northerly winds across the northeast and east central New Mexico
of 25 to 35 mph gusting up to 55 mph. Blowing snow is possible
across Raton Pass where a Winter Weather Advisory is in effect due
to snow accumulations around 3 inches through midnight tonight.
Precipitation should gradually come to an end around midnight with
a cool Tuesday expected. Breezy north winds will continue across
the east near the Texas border. After a warmer and quiet
Thanksgiving Eve, clouds increase Thanksgiving Day ahead of the
next system which will bring winter precipitation and colder
temperatures to northern New Mexico Friday. The colder
temperatures expand south and west Thanksgiving weekend with some
winter precipitation continuing across eastern NM during the 1st
half of Saturday followed by generally cold and drier conditions
Sunday.

&&

.SHORT TERM...
(Today through Tuesday)
Issued at 234 AM MST Mon Nov 20 2023

Scattered rain and snow showers continue early this morning. Snow
levels are lowering with snow now being reported around Taos and
Gallup. Snow accumulations are expected to be minimal through the
morning hours. An area of rain showers across eastern NM will
continue to track southward through the morning as the upper level
trough slides southeastward.

By mid morning, strong northerly winds will increase across eastern
NM behind the backdoor cold front.  Though mixing will be limited
today, not far above the surface northerly winds of 45-50kt are
expected across northeast and east central NM. Thus, even the
limited mixing will be enough for strong surface winds gusting
between 50 and 55 mph today. These winds will likely linger across
the Raton Pass area through tonight since it's higher in elevation,
while other areas decouple this evening. A Wind Advisory has been
issued for much of NE and EC NM. However, strong and moist upslope
flow combined with cooler temperatures, especially tonight, will
yield snow across Raton Pass and points just eastward. Given the
potential for holiday travel, and blowing snow reducing visibility,
opted to issue a Winter Weather Advisory for this area for 2 to 6
inches of snowfall. Most of the accumulating snow will occur this
evening and overnight.

Elsewhere, a few to scattered showers will continue. Though much of
the forcing will have passed, orographic lift will be the main
driver of additional precipitation today. Showers developing across
the Northern Mountain should shift southward with time, crossing
much of central NM. Snow levels will be around 7kt.

Aside from the snow and blowing snow across far northeast NM
tonight, there is potential for another round of fog/freezing fog
across low lying areas of central and western NM late tonight
through sunrise Tuesday as clouds clear out with minimal winds.

Thereafter, a much quieter Tuesday is in store, though it will
remain cold. High temperatures will be up to 10 degrees below
normal, but with plenty of sunshine.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 234 AM MST Mon Nov 20 2023

Clear skies Tuesday night into Wednesday morning will result in a
chilly night with perfect conditions for radiational cooling and
valley inversions. Temperatures will be near to a few degrees below
average. The upper ridge over the Pacific coast begins to flatten in
response to an upper level trough entering the Pacific NW. The
region will be under the eastern periphery of the ridge The higher
heights will result in warmer temperatures, with the most pronounced
warming of 6 to 15 degrees over eastern NM due to downslope
southwesterly winds. After another mostly clear and chilly night,
high clouds begin to increase Thanksgiving Day ahead of the
aforementioned shortwave trough digging southeast over the
intermountain west and eventually deepening and closing off into a
low late in the day. At the surface, a backdoor front will enter
northeast NM around midday resulting a cooler day compared to the
prior one.

The global models in this 00Z run seem to agree on the upper low
diving south, but staying just north of the Four Corners during the
day Friday. Much colder air will move into northeast NM behind the
backdoor cold front, resulting in lower snow levels. Lift and upper
level divergence ahead of the low will allow precipitation to
develop across northern NM. It will be mainly rain in the valley
locations west of the central mountain chain Friday afternoon due to
snow levels being around 6500 feet. It will be snow across and east
of the northern mountains due to the colder temperatures of -6 to -
11 deg C at 700 mb. The upslope easterly flow behind the backdoor
front will help to enhance the snow activity across northeast NM
with hazardous travel conditions possible across Raton Pass near the
Colorado border due to the snow. The snow across northern and parts
of eastern NM looks to last into the overnight hours of Friday into
the 1st half of Saturday as the low treks across Colorado, opening
up and weakening as it does so. Precipitation across this region
could last into the 2nd half of Saturday if the slower ECMWF run
ends up being the case. Meanwhile, the backdoor front looks to seep
through the gaps of the central mountain chain Friday night with a
breezy to gusty east canyon wind possible. This will spread the
colder air across eastern NM into the RGV resulting in a colder
Saturday across the ABQ metro. Snow levels at this point should drop
down to valley floors.

It looks like the precip exits late Saturday with drier
westerly flow in it's wake Sunday. It will still be chilly, however,
with highs around 10 to 20 degrees below average due to another
upper level trough dives south across the Intermountain West and
Pacific coast. The chilly weather continues into Monday as another
as the aforementioned upper level trough closes off into a low off
the southern CA coast.

Anand

&&

.AVIATION...
(12Z TAFS)
Issued at 430 AM MST Mon Nov 20 2023

Low clouds and areas of fog or freezing fog have developed this
morning across much of western and central NM. Localized areas may
see vsby as low as 0.25 miles through 15Z, including at KSAF, but
IFR cigs/vsby will be common. A few showers will also continue
this morning across western and central NM. A band of rain
showers across eastern NM will continue to slide southward through
the morning, likely impacting KROW between 13-16Z. Strong
northerly have begin to develop across NE NM. These winds will
increase and expand across much of NE and EC NM this morning with
gusts near 45kt possible through the afternoon. These winds will
slowly decrease overnight. Additional showers will develop over
the northern mountains this afternoon and track southward, before
diminishing this evening. Patchy freezing fog will be possible
again late tonight into Tuesday morning across portions of western
and central NM.

&&

.FIRE WEATHER...
Issued at 234 AM MST Mon Nov 20 2023

Critical fire weather conditions are not expected for the next 7
days. Additional rain and snow showers are expected today, with the
heaviest snow accumulations occurring this evening and overnight
across far northeast NM. Elsewhere, precipitation will come to an
end overnight. Strong northerly winds gusting between 50 and 55 mph
are expected across northeast and east central NM today behind a
backdoor cold front. These winds will slowly decrease this evening
and overnight. Quieter conditions are expected Tuesday through
Wednesday with gradually warming temperatures. The warming trend
will be halted across northeast NM on Thanksgiving behind a weak
backdoor cold front. Otherwise, the Thanksgiving holiday will be
quiet as well. A storm system is still poised to impact portions of
NM on Friday. Attm, it appears that at least northern NM will
receive precipitation, mainly in the form of snow. Temperatures will
turn much colder Friday and that trend may continue through the
weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  52  24  51  22 /   0   0   0   0
Dulce...........................  49  15  50  14 /  10   5   0   0
Cuba............................  47  23  49  22 /  30  10   0   0
Gallup..........................  49  18  51  15 /   5   0   0   0
El Morro........................  46  21  49  20 /  20   5   0   0
Grants..........................  48  19  51  16 /  20   5   0   0
Quemado.........................  44  22  49  19 /  30  10   0   0
Magdalena.......................  48  28  48  27 /  20  30   0   0
Datil...........................  45  24  47  25 /  20  20   0   0
Reserve.........................  51  22  55  19 /  20  10   0   0
Glenwood........................  58  33  60  32 /  10   5   0   0
Chama...........................  43  16  46  17 /  20  10   0   0
Los Alamos......................  45  29  46  30 /  30  10   0   0
Pecos...........................  46  25  47  27 /  40  20   0   0
Cerro/Questa....................  41  18  44  19 /  20  10   0   0
Red River.......................  37  14  42  15 /  30  10   0   0
Angel Fire......................  38   7  44   2 /  30  10   0   0
Taos............................  46  16  47  12 /  20  10   0   0
Mora............................  44  20  47  21 /  30  10   0   0
Espanola........................  53  24  53  22 /  20  10   0   0
Santa Fe........................  46  27  47  29 /  40  20   0   0
Santa Fe Airport................  49  26  50  23 /  30  20   0   0
Albuquerque Foothills...........  52  31  52  32 /  30  30   0   0
Albuquerque Heights.............  52  32  53  30 /  30  30   0   0
Albuquerque Valley..............  53  29  54  26 /  20  30   0   0
Albuquerque West Mesa...........  52  31  53  30 /  20  20   0   0
Belen...........................  55  27  54  24 /  20  40   0   0
Bernalillo......................  53  29  54  28 /  30  20   0   0
Bosque Farms....................  54  26  54  23 /  20  30   0   0
Corrales........................  53  29  53  28 /  30  20   0   0
Los Lunas.......................  54  27  54  25 /  20  30   0   0
Placitas........................  50  29  50  31 /  30  20   0   0
Rio Rancho......................  53  31  52  29 /  30  20   0   0
Socorro.........................  54  31  55  28 /  30  30   0   0
Sandia Park/Cedar Crest.........  46  29  46  30 /  30  30   0   0
Tijeras.........................  48  29  48  29 /  30  30   0   0
Edgewood........................  49  24  48  23 /  30  30   0   0
Moriarty/Estancia...............  51  18  50  15 /  40  30   0   0
Clines Corners..................  45  23  46  23 /  40  20   0   0
Mountainair.....................  48  25  48  23 /  50  40   0   0
Gran Quivira....................  50  27  49  23 /  50  40   0   0
Carrizozo.......................  54  33  51  28 /  30  20   0   0
Ruidoso.........................  46  26  44  24 /  30  10   0   0
Capulin.........................  40  22  44  22 /  30  30   0   0
Raton...........................  46  24  50  17 /  30  30   0   0
Springer........................  49  25  52  19 /  10  10   0   0
Las Vegas.......................  47  22  48  22 /  20   5   0   0
Clayton.........................  48  32  50  27 /   5  10   0   0
Roy.............................  50  28  51  23 /   0   0   0   0
Conchas.........................  58  31  56  24 /   5   5   0   0
Santa Rosa......................  56  31  52  23 /  20   5   0   0
Tucumcari.......................  58  31  54  24 /  10   5   0   0
Clovis..........................  58  35  52  27 /  20   0   0   0
Portales........................  60  36  54  24 /  20   0   0   0
Fort Sumner.....................  60  34  55  25 /  20   0   0   0
Roswell.........................  64  39  57  28 /  20   0   0   0
Picacho.........................  55  33  51  27 /  20   5   0   0
Elk.............................  51  29  48  24 /  20   5   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 AM this morning to 5 PM MST this afternoon
for NMZ228-230>232-234-235.

Winter Weather Advisory from 8 AM this morning to 5 AM MST
Tuesday for NMZ227.

&&

SHORT TERM...34
LONG TERM....71
AVIATION...34

In the hours before

Local storm report, Nov 20, 9:19 AM MST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
919 AM MST Mon Nov 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     Non-Tstm Wnd Gst Raton Crews Airport     36.73N 104.50W
11/20/2023  M63 MPH          Colfax             NM   ASOS

            ASOS station KRTN Raton Crews Airport.

&&

RJH
Local storm report, Nov 20, 9:24 AM MST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
924 AM MST Mon Nov 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 AM     Rain             3 NW Carnuel            35.10N 106.50W
11/20/2023  M0.48 inch       Bernalillo         NM   Public

&&

anm

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 1:13 AM MSTWinter Weather AdvisoryABQColfax, Union25 hr
Nov 20, 1:15 AM MSTWind AdvisoryABQColfax, Curry, Harding, Mora, Quay, San Miguel and 1 more25 hr

Nearby

High Wind Warnings in New Mexico, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.